Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Generalized monotone schemes,
discrete paths of extrema,
and discrete entropy conditions

Authors: Philippe G. LeFloch and Jian-Guo Liu
Journal: Math. Comp. 68 (1999), 1025-1055
MSC (1991): Primary 35L65, 65M12
Published electronically: February 13, 1999
MathSciNet review: 1627801
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Solutions of conservation laws satisfy the monotonicity property: the number of local extrema is a non-increasing function of time, and local maximum/minimum values decrease/increase monotonically in time. This paper investigates this property from a numerical standpoint. We introduce a class of fully discrete in space and time, high order accurate, difference schemes, called generalized monotone schemes. Convergence toward the entropy solution is proven via a new technique of proof, assuming that the initial data has a finite number of extremum values only, and the flux-function is strictly convex. We define discrete paths of extrema by tracking local extremum values in the approximate solution. In the course of the analysis we establish the pointwise convergence of the trace of the solution along a path of extremum. As a corollary, we obtain a proof of convergence for a MUSCL-type scheme that is second order accurate away from sonic points and extrema.

References [Enhancements On Off] (What's this?)

  • 1. F. Bouchut, C. Bourdarias, and B. Perthame, A MUSCL methods satisfying all the numerical entropy inequalities, Math. Comp. 65 (1996), 1439-1461. MR 97a:65080
  • 2. Y. Brenier and S.J. Osher, The one-sided Lipschitz condition for convex scalar conservation laws, SIAM J. Numer. Anal. 25 (1988), 8-23. MR 89a:65134
  • 3. E. Conway and J.A. Smoller, Global solutions of the Cauchy problem for quasilinear first order equations in several space variables, Comm. Pure Appl. Math. 19 (1966), 95-105. MR 33:388
  • 4. F. Coquel and P.G. LeFloch, An entropy satisfying MUSCL scheme for systems of conservation laws, Numer. Math. 74 (1996), 1-33. MR 97g:65179
  • 5. P. Colella, A direct Eulerian MUSCL scheme for gas dynamics, SIAM J. Sci. Stat. Comput. 6 (1985), 104-117. MR 86g:65156
  • 6. M.G. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. of Comp. 34 (1980), 1-21. MR 81b:65079
  • 7. C.M. Dafermos, Generalized characteristics in hyperbolic conservation laws: a study of the structure and the asymptotic behavior of solutions,, in ``Nonlinear Analysis and Mechanics: Heriot-Watt symposium'', ed. R.J. Knops, Res. Notes in Math., vol. 17, Pitman, London, 1977, pp. 1-58. MR 58:1693
  • 8. B. Engquist and S.J. Osher, One-sided difference approximations for nonlinear conservation laws, Math. Comp. 36 (1981), 321-351. MR 82c:65056
  • 9. A.F. Filippov, Differential equations with discontinuous right-hand side, Mat. Sb. 51 (1960), 99-128; English transl., Amer. Math. Soc. Transl. (2) 42 (1964), 199-231. MR 22:4846
  • 10. J. Glimm and P.D. Lax, Decay of solutions of nonlinear hyperbolic conservation laws, Mem. Amer. Math. Soc 101 (1970). MR 42:676
  • 11. E. Godlewski and P.-A. Raviart, Hyperbolic Systems of Conservation Laws, Math. & Appl., no. 3/4, Ellipses, Paris, 1991. MR 45i:65146
  • 12. J. Goodman and R. LeVeque, A geometric approach to high resolution TVD schemes, SIAM J. Numer. Anal. 25 (1988), 268-284. MR 89c:65097
  • 13. A. Harten, On a class of high order resolution total-variation-stable finite-difference schemes, SIAM J. Numer. Anal. 21 (1974), 1-23. MR 85f:65085
  • 14. A. Harten, High resolution schemes for hyperbolic conservation laws, J. Comput. Phys. 49 (1983), 357-393. MR 84g:65115
  • 15. A. Harten, B. Engquist, S. Osher and S. Chakravarthy, Uniformly high order accurate essentially non-oscillatory schemes, J. Comput. Phys. 71 (1987), 231-303. MR 90a:65119
  • 16. A. Harten, J.M. Hyman and P.D. Lax, On finite-difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29 (1976), 297-322. MR 54:1640
  • 17. G. Jiang and C.-W. Shu, On cell entropy inequality for discontinuous Galerkin methods, Math. Comp. 62 (1994), 531-538. MR 94h:65099
  • 18. B.K. Quinn (now B.L. Keyfitz), Solutions with shocks, an example of an $L^{1}$ contractive semigroup, Comm Pure Appl. Math. 24 (1971), 125-132. MR 42:6428
  • 19. S.N. Kru[??]zkov, First order quasilinear equations in several independent variables, Math. USSR Sbornik 10 (1970), 217-243. MR 42:2159
  • 20. P.D. Lax, Hyperbolic systems of conservation laws II, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 20:176
  • 21. P.D. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM, Philadelphia, 1973. MR 50:2709
  • 22. P.D. Lax and B. Wendroff, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217-237. MR 22:11523
  • 23. B. van Leer, Towards the ultimate conservative difference scheme, II, Monotonicity and conservation combined in a second order scheme, J. Comp. Phys. 14 (1974), 361-370.
  • 24. B. van Leer, Towards the ultimate conservative difference scheme, V, A second order sequel to Godunov's method, J. Comp. Phys. 32 (1979), 101-136.
  • 25. P.G. LeFloch and J.G. Liu, Discrete entropy and monotonicity criterion for hyperbolic conservation laws, C.R. Acad. Sc. Paris 319 (1994), 881-886. MR 95g:65121
  • 26. A.Y. Leroux, Approximation de quelques problèmes hyperboliques non linéaires, Thèse d'état, Université de Rennes (1979).
  • 27. P.-L. Lions and P. Souganidis, Convergence of MUSCL type methods for scalar conservation laws, C.R. Acad. Sc. Paris, Série I, 311 (1990), 259-264. MR 91i:65168
  • 28. P.-L. Lions and P. Souganidis, Convergence of MUSCL and filtered schemes for scalar conservation laws and Hamilton-Jacobi equations, Numer. Math. 69 (1995), 441-470. MR 96k:65112
  • 29. H. Nessyahu and E. Tadmor, The convergence rate of approximate solutions for nonlinear scalar conservation laws, SIAM J. Numer. Anal. 29 (1992), 1505-1519. MR 93j:65139
  • 30. H. Nessyahu, E. Tadmor, and T. Tamir, The convergence rate of Godunov type schemes, SIAM J. Numer. Anal. 31 (1994), 1-16. MR 94m:65140
  • 31. S.J. Osher, Riemann solvers, the entropy condition and difference approximations, SIAM J. Numer. Anal. 21 (1984), 217-235. MR 86d:65119
  • 32. S.J. Osher, Convergence of generalized MUSCL schemes, SIAM J. Numer. Anal. 22 (1985), 947-961. MR 87b:65147
  • 33. S.J. Osher and E. Tadmor, On the convergence of difference approximations to scalar conservation laws, Math. of Comp. 50 (1988), 19-51. MR 89m:65086
  • 34. C.W. Shu, Total-variation-diminishing time discretizations, SIAM J. Sci. Stat. Comp. 9 (1988), 1073-1084. MR 90a:65196
  • 35. E. Tadmor, Numerical viscosity and the entropy condition for conservative difference schemes, Math. of Comp. 43 (1984), 369-382. MR 86g:65163
  • 36. E. Tadmor, Convenient total variation diminishing conditions for nonlinear difference schemes, SIAM J. Numer. Anal. 25 (1988), 1002-1014. MR 90b:65173
  • 37. A.I. Volpert, The space BV and quasilinear equations, Mat. Sbornik 73 (1967), 255-302; English transl., Math. USSR Sbornik 2 (1967), 225-267. MR 35:7172
  • 38. H. Yang, On wavewise entropy inequalities for high-resolution schemes I : the semidiscrete case, Math. of Comput. 65 (1996), 45-67. MR 96d:65154
  • 39. H. Yang, On wavewise entropy inequalities for high-resolution schemes II : fully-discrete MUSCL schemes with exact evolution in small time, SIAM J. Numer. Anal., to appear.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 35L65, 65M12

Retrieve articles in all journals with MSC (1991): 35L65, 65M12

Additional Information

Philippe G. LeFloch
Affiliation: Centre de Mathématiques Appliquées and Centre National de la Recherche Scientifique, URA 756, Ecole Polytechnique, 91128 Palaiseau, France

Jian-Guo Liu
Affiliation: Department of Mathematics, Temple University, Philadelphia, Pennsylvania 19122

Keywords: Conservation law, entropy solution, extremum path, monotone scheme, high order accuracy, MUSCL scheme
Received by editor(s): May 5, 1997
Received by editor(s) in revised form: November 10, 1997
Published electronically: February 13, 1999
Additional Notes: The first author was supported in parts by the Centre National de la Recherche Scientifique, and by the National Science Foundation under grants DMS-88-06731, DMS 94-01003 and DMS 95-02766, and a Faculty Early Career Development award (CAREER) from NSF. The second author was partially supported by DOE grant DE-FG02 88ER-25053.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society